Alert archive / Idaho / Red Flag Warnings in 2018
Red Flag Warning 20, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Sep 29, 2018, 8:37 AM MDT for 9 counties in Idaho. It took effect at Sep 29, 2018, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2018, 8:37 AM MDT (14:37 UTC)
- In effect from
- Sep 29, 2018, 12:00 PM MDT
- Expired
- Sep 29, 2018, 7:41 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Oneida County, ID, Power County, ID, Twin Falls County, ID
The radar
The Pocatello radar (KSFX), 66 km from the middle of the area, began a volume at 14:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 2.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3923 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
488 WWUS85 KPIH 291437 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 837 AM MDT Sat Sep 29 2018 Southwest flow will continue to increase over our area today, particularly our southern areas, ahead of storm system that will move across our area tomorrow. Look for breezy to moderate winds, especially for our southern areas this afternoon into early evening. These winds combined with a very dry airmass will result in critical fire weather conditions. The system Sunday will bring slightly windier conditions across our area, but the relative humidity will be above critical values. Tropical moisture will move into our area, particularly our Southern zones, on Tuesday. Significant moisture is expected for zones 413 and, to a lesser degree, 427 by Tuesday afternoon. IDZ413-427-300300- /O.NEW.KPIH.FW.W.0020.180929T1800Z-180930T0300Z/ Caribou Range/Caribou NF- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 837 AM MDT Sat Sep 29 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 413 AND 427... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 9 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 413 Caribou Range/Caribou NF and Fire Weather Zone 427 Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River. * TIMING...Noon to 9 pm MDT today. * WINDS...Southwest 10 to 15 mph with gusts of 20 to 25 mph for valleys and 18 to 23 mph with gusts of 30 to 35 mph for ridge tops. * RELATIVE HUMIDITY...12 to 18 percent. * TEMPERATURES...82 to 86 for valleys and 66 to 70 for mountains. * IMPACTS...These weather conditions, combined with extremely dry and receptive fuels, can mean rapid spread rates, high fire intensity, and produce extreme fire behavior such as fire whirls. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$
1 follow-up statement
689 WWUS85 KPIH 300141 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 741 PM MDT Sat Sep 29 2018 IDZ413-427-300245- /O.CAN.KPIH.FW.W.0020.000000T0000Z-180930T0300Z/ Caribou Range/Caribou NF- Goose Creek and Raft River Valley/Southern Sawtooth NF/Twin Falls BLM south of the Snake River- 741 PM MDT Sat Sep 29 2018 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 413 AND 427... The National Weather Service in Pocatello has cancelled the Red Flag Warning. As of 740 PM, weather observations indicated relative humidity creeping up above 15 percent and winds largely decreasing. $$ TAX
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 29, 3:02 AM MDT, 5 hours 35 minutes earlier.
Area forecast discussion, Sep 29, 3:02 AM MDT, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 302 AM MDT Sat Sep 29 2018 .DISCUSSION...The unseasonably warm, dry conditions will be experienced for one more day across the region today. By this Evening, a weakening area of Low Pressure will drift into Oregon and across the Central Mountains on Sunday. In response, a Warm Front will form near the Divide/Montana border region tonight and will foster the development of isolated Showers and Thunderstorms in the vicinity of the Divide and Island Park region. This activity should expand across the Central Mountains through the day with periods of Shower and Thunderstorm activity persisting along the Divide before coming to an end Sunday night. After dry, mild conditions Monday, a significant change will begin on Tuesday as the remnants of Hurricane Rosa begin to lift into the Great Basin. At the same time, an area of Low Pressure and separate trough will approach the West Coast, with a second trough approaching the coast Wednesday into Thursday. Models are understandably continuing to struggle resolving these complex interactions, which lends to a lack of confidence in the anticipated details. Nonetheless, there are some trends that continue to emerge. Those include the emergence of Rain associated with Rosa across the Bear Lake area by Tuesday morning with this Rain extending across much of the Wyoming border and Eastern Highlands region by Afternoon, largely remaining south and east of the Interstate corridor. Locally heavy Rain is becoming increasingly likely in the Bear Lake region on Tuesday. On Wednesday, a southern Canadian trough will sweep much of Rosa's moisture eastward while simultaneously promoting some shower activity across the Central Mountains. After Wednesday, forecaster confidence erodes as the ECMWF, which maintains an area of low pressure off of the southern California coast through Wednesday, begins to infuse decent Rainfall into SE Idaho by late in the day. In contrast the GFS is mainly dry Wednesday into early Thursday. Models begin to converge again on Thursday as the final trough swings inland, interacting with lingering moisture to produce widespread Showers across our area for Thursday. This trough will likely usher in a significant cooldown. Meantime, Temperatures should cool to near seasonal averages. AD/Valle && .AVIATION...VFR conditions to continue over the next 24 hours. Could see a few afternoon wind gusts to around 20 kts around locations such as PIH and IDA. Valle && .FIRE WEATHER...Dry and breezy conditions possible once again today. Humidity and wind gusts will be marginally critical today across southeast Idaho. A weak low pressure system will arrive on Sunday producing a few showers and thunderstorms across the central Idaho mountains. Breezy conditions will remain possible across much of the region on Sunday. However humidity is not expected to be critical on Sunday. Valle && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Nearby
Red Flag Warnings in Idaho, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.